Only $35.99/year

NCLEX Qs 280 Exam 2: Iggy, Saunders, La Charity, RN NCLEX Mastery, Khan (Cardio)

Terms in this set (65)

1- Metoprolol

Metoprolol is a beta blocker and is generally contraindicated in a client with a history of asthma. This medication may be causing the client to have bronchospasm and cough. A new, dry cough that the client reports is assessed by the nurse and the client's medication list reviewed.

Enoxaparin (Lovenox) is used for DVT prophylaxis. This medication is not contraindicated with any of the medications, labs, or client history and assessment.

While it is true that the client has hypokalemia, the client's potassium level is only slightly low. Hypokalemia can lead to worsening digoxin toxicity; however, the client's digoxin level is within therapeutic range and this is not a problem. Digoxin may be used in the treatment of atrial fibrillation and careful monitoring of this medication is necessary because toxic levels of this medicine is harmful and may be life-threatening. However, the normal therapeutic drug range for this medication is 0.5-2 ng/mL and the client's digoxin level is within therapeutic range.

Amlodipine is a calcium channel blocker, not an ACE inhibitor. ACE inhibitors have a high risk for cough among anti-hypertensives.

Explanation
The nurse has many things to consider with this client. The client has a significant cardiac history, with hypertension, hyperlipidemia, and orders for digoxin, metoprolol, and low-molecular weight heparin. Digoxin is most commonly used for atrial fibrillation and congestive heart failure, which is not yet noted in the client's history, so it may be a new medication. Digoxin requires close monitoring for therapeutic levels and has a very sensitive relationship with potassium. Considering the client's potassium is slightly low, the nurse must carefully monitor or correct this.

The client has a new symptom to report that is easily explained by the history of asthma and is supported by the assessment of expiratory wheezing. However, when the nurse evaluates the medication list, the metoprolol is not an asthma-friendly medication. The nurse advocates for changing this medication to a non-beta blocking drug that will do similar cardiovascular work.
ANS 2, 3, 4, 5

Digoxin preparations have a narrow window of therapeutic efficacy, and toxicity from digitalis is common.

Clients are taught to assess heart rate daily before taking a dose of this drug. A decrease in heart rate is expected. Clients are often advised to contact the health care provider before taking their dose if the pulse is less than 60.

Visual changes are some of the clinical manifestations of digoxin toxicity, and the health care provider should be notified.

Palpitations indicate irregular heartbeat or rapid rate which can indicate digoxin toxicity. The cardiac manifestations of digitalis toxicity can include virtually any type of arrhythmia with the exception of rapidly conducted atrial arrhythmias.

In clients taking spironolactone, a potassium-sparing diuretic, hyperkalemia and digitalis toxicity may result even at low serum digoxin levels. This drug may also interfere with tests to measure digoxin levels in the blood.

Explanation
• Digoxin is used as a long-term treatment for certain types of heart failure and affects the transport of sodium to and from cells in the myocardium. This results in stronger contractions (positive inotrope). Digoxin also delays the electrical impulse from the SA node and slows conduction through the AV node, resulting in a slower rate (it is also used to treat atrial fibrillation). There is evidence that digoxin affects baroreceptors in the heart as well, decreasing vagal tone. These actions can benefit clients with HF symptoms.
• Electrolyte abnormalities greatly increase the risk for toxicity so diuretics that can cause imbalances or renal insufficiency can increase risk. Renal functions and possible drug interactions should be reviewed.
ANS 1, 3, 4, 5

ACE inhibitors affect the kidneys and may cause hyperkalemia-especially when the client takes potassium supplements or has renal disease.

ACE inhibitors, including lisinopril, carry a black box warning to discontinue when pregnancy is known. It can contribute to fetal injury and death.

ACE inhibitors are widely known for a common adverse effect of persistent dry cough. This occurs in up to 20% of clients after starting the drug. The cough resolves after discontinuation. ACE inhibitors are known to inducing life-threatening angioedema. Although the risk for this in any client is low, the wide use of these drugs requires that all clients are aware

Actions on muscle tissue are thought to help with exercise tolerance. Though the reasons are not fully understood, numerous trials have found that therapy with ACE inhibitors significantly improves exercise capacity in patients with HF.

Explanation
• Lisinopril is in a drug class called angiotensin-converting enzyme (ACE) inhibitors which are frequently used to treat heart failure and hypertension.
• ACE inhibitors improve lung function by increasing alveolar-capillary membrane diffusing capacity and pulmonary vascular function in patients with HF.
• Some side effects associated with ACE inhibitors include hypotension, acute renal failure, and hyperkalemia.
• ACE inhibitors are known to occasionally induce life-threatening angioedema. Although the risk for this in any client is low, the wide use of these drugs requires that nurses be alert for reports of asymmetric swelling of non-dependant tissue-especially common in the face. Face, tongue, lips, and upper airway swelling can lead to rapid airway compromise.
ANS 1, 2, 4

The client may be at risk for left-sided heart failure if enough of the left-ventricle was affected by the MI. Due to the risk for pulmonary edema related to decreased cardiac output and the resulting increase in pulmonary capillary pressures, the nurse should auscultate the lungs.

Cardiac arrhythmias are the most common complication associated with a MI due to the interruption of the normal cardiac conduction from tissue ischemia and inflammation. Dysrhythmias are a common cause of post-MI mortality and should be assessed for by the nurse.

Cognitive impairment is not an expected or common complication of myocardial infarction. An example of a cognitive assessment is the Mini Mental Status Examination. A cognitive assessment is more specific than assessing the spheres of orientation or level of consciousness.

Daily weight helps determine if the client is experiencing fluid retention related to decreased cardiac output and the activation of the renin-angiotensin-aldosterone system and antidiuretic hormone release. A gain of more than 3 pounds in 24-hours is evidence of fluid volume excess.

Residual urine volumes are done to determine if a client has urinary retention which is not associated with MI.

Explanation
Common complications of myocardial infarction include dysrhythmias and decreased cardiac output. The degree of risk will depend on the size and location of the infarct. Assessment for evidence of heart failure focuses on fluid volume status with the most life-threatening complication of left-sided heart failure being acute pulmonary edema. Often the client will be placed on telemetry after the MI and the nurse should also assess apical rate and rhythm in addition to monitoring telemetry due to the high risk for mortality post MI secondary to dysrhythmias.
ANS 1, 2, 5

The arterial blood gas values indicates hypoxia (low blood oxygen) and hypercapnia (high carbon dioxide) despite oxygen therapy. Normal pO2 is 80-100 mmHg. Mitral valve stenosis can lead to heart failure as evidenced by an increase in pCO2 levels (and a decrease in pO2) due to increased preload and decreased cardiac output.

The report of a new cough is concerning for congestive heart failure from worsening stenosis or an evolving infection. The HCP may prescribe a chest x-ray to evaluate the new symptom.

A total white blood cell count of 5,000 is within the expected range of 5000 to 10,000 for adults and is not a concern for notifying the provider.

This fluid rate is appropriate for fluid maintenance. The nurse should question rapid fluid rates or fluid boluses that would worsen fluid overload and lead to pump failure.

Rales (crackles) is an indication of pulmonary edema that has developed secondary to the congestive heart failure.

Explanation
• The arterial blood gas values indicates hypoxia (low blood oxygen) and hypercapnia (high carbon dioxide) despite oxygen therapy. Normal pO2 is 80-100 mmHg and normal pCO2 is 35-45 mmHg. Mitral valve stenosis can lead to heart failure as evidenced by an increase in pCO2 levels and a decrease in pO2 due to increased preload and decreased cardiac output.
• Heart failure is a common complication of patients with mitral valve stenosis. This is evident by jugular vein distention, cold clammy skin, tachycardia, orthopnea, increased arterial pCO2, and a decrease in pO2.
• Preload should be closely monitored for clients with signs of mitral stenosis. The right ventricle can easily become overloaded increasing pulmonary pressures and further decreasing cardiac output. The nurse should closely monitor fluid status and avoid rapid fluid replacement.